Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Characterizations of Baire$ \sp \ast1$ functions in general settings


Author: Darwin E. Peek
Journal: Proc. Amer. Math. Soc. 95 (1985), 577-580
MSC: Primary 26A21; Secondary 54C30
DOI: https://doi.org/10.1090/S0002-9939-1985-0810167-0
MathSciNet review: 810167
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Baire* 1 functions from $ \left[ {0,1} \right]$ to $ R$ were defined by R. J. O'Malley. For a general topological space $ X$, a function $ f:X \to R$ will be said to be Baire* 1 if and only if for every nonempty closed subset $ H$ of $ X$, there is an open set $ U$ such that $ U \cap H \ne \emptyset $ and $ f\left\vert H \right.$ is continuous on $ U$. Several characterizations of Baire* 1 functions are found by altering the well-known Baire 1 characterization: If $ H$ is a nonempty closed subset of the domain of $ f$, then $ f\left\vert H \right.$ has a point where $ f\left\vert H \right.$ is continuous. These conditions simply replace "closed subset of the preceding characterization with "subset", "countable subset" or "dense-in-itself subset". The relationships of these characterizations are examined with the domain of $ f$ being various spaces. The independence of these conditions from the discrete convergence condition described by Á. Császár and M. Laczkovich is discussed.


References [Enhancements On Off] (What's this?)

  • [1] Á. Császár, Function classes, compactifications, real-compactifications, Ann. Univ. Sci. Budapest Eötvös Sect. Math. 17 (1974), 139-156. MR 0418028 (54:6072)
  • [2] Á. Császár and M. Laczkovich, Discrete and equal convergences, Studia Sci. Math. Hungar. 10 (1975), 463-472. MR 515347 (81e:54013)
  • [3] -, Some remarks on discrete Baire classes, Acta. Math. Hungar. 33 (1979), 51-70. MR 515120 (80d:26005)
  • [4] J. Gerlits, Remarks on discrete convergence, Studia Sci. Math. Hungar. 11 (1976), 145-150. MR 545105 (80m:54024)
  • [5] F. Hausdorff, Mengenlehre, 3rd ed., de Gruyter, Berlin, 1937, English transl., Set theory, Chelsea, New York, 1957.
  • [6] R. J. O'Malley, Baire* 1 Darboux functions, Proc. Amer. Math. Soc. 60 (1976), 187-192. MR 0417352 (54:5405)
  • [7] -, Approximately differentiable functions: The r topology, Pacific J. Math. 72 (1977), 207-222. MR 0447499 (56:5810)
  • [8] -, Insertion of Baire* 1, Darboux functions, Rev. Roumaine Math. Pures Appl. 24 (1979), 1445-1448. MR 554563 (81c:26004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A21, 54C30

Retrieve articles in all journals with MSC: 26A21, 54C30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1985-0810167-0
Keywords: Baire 1, Baire* 1, discrete convergence, hereditarily separable
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society